Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Vascular Medicine
Volume 2012 (2012), Article ID 969130, 2 pages
Case Report

Superior Mesenteric Vein Thrombosis Secondary to Oral Contraceptive Use

1Division of Pediatric Nephrology, University of North Carolina Chapel Hill, Chapel Hill, NC 27514, USA
2Department of Internal Medicine, College of Medicine, University of South Florida, Morsani, Tampa, FL 33612, USA

Received 18 July 2012; Accepted 6 September 2012

Academic Editors: Y.-J. Chen, E. Minar, and N. Nighoghossian

Copyright © 2012 Heather Stewart et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Superior mesenteric vein thrombosis (SMVT) is a rare yet frequently fatal cause of intestinal ischemia. Despite its severe consequences, SMVT often presents with nonspecific symptoms such as nausea, vomiting, and abdominal pain. It can occur with or without gastrointestinal bleeding, and symptoms may be present for hours to weeks. Physical exam can vary from a benign to an acute abdomen. The are no specific diagnostic laboratory studies for the presence of MVT, and it can be an incidental finding of computed tomography or ultrasound. Patients at risk for MVT include those with a history of a hypercoagulable state or secondary cases such as sepsis, gastrointestinal malignancy, liver disease, pancreatic pathology, abdominal surgery and medications. The authors present a case of a patient presenting with acute abdominal pain and ultimately a SMVT secondary to oral contraceptives by exclusion.